Coincidental multisystemic organ failure and dress syndrome in the context of septic shock
Navas J, Jarzebowski M, and Chhina A. Coincidental multisystemic organ failure and dress syndrome in the context of septic shock. Crit Care Med 2019; 47(1).
Crit Care Med
Learning Objectives: Dermatologic emergencies are well described in the critically-ill patients; however, the underlying cause may be difficult to isolate when other life-threatening conditions coexist. Methods: We describe the case of a 45-year-old female with history of morbid obesity and hypertension, admitted for septic arthritis of the right hip. She had a remote history of bilateral hip replacements for developmental hip dysplasia, and more recently a surgical revision of a loose right acetabular component. The patient presented to an outside facility with sepsis secondary to infected right hip (blood cultures positive for Methicillin-Resistant Staphylococcus aureus) after her recent hip revision. She was started on intravenous vancomycin in addition to surgical removal of the components and placement of a vancomycin-impregnated spacer. Her condition deteriorated into septic shock despite subsequent multiple antibiotic regimens, and required escalation of care to our institution where she was found to be in persistent vasopressor- dependent shock with multi-organ failure. A moderately-sized fluid collection in the right vastus intermedius was evidenced in further imaging. A generalized erythematous skin rash of approximately 90% of her body area was noted, as well as peripheral eosinophilia, fever and elevated liver function tests. Dermatology was consulted and her condition was attributed to “Drug-reaction with eosinophilia and Systemic Symptoms” (DRESS Syndrome), due to prior antibiotic therapies (most probable Vancomycin). Although vancomycin had been discontinued at the outside hospital when the rash began, it was overlooked that her indwelling antibiotic spacer was comprised of vancomycin. She was taken to the operating room for source control and removal of the spacer and started on high dose systemic steroids. Results: A multidisciplinary team approach of this case was crucial, as finding a balance between immunosuppression and the systemic infection was particularly challenging. DRESS syndrome is a life-threatening condition, and may reach a menacing 10% mortality with multisystemic involvement, thus the intensivist should be mindful of the precipitating factors for DRESS, particularly those lying deep within the patient.